Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 137, NWS Goodland, KS

August 2, 2012Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2012, 4:43 PM CDT for Logan County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 4:43 PM CDT (21:43 UTC)
Expired
Aug 2, 2012, 5:30 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KS

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:45 PM CDTTSTM WND GST 654 Ene Winona, KSESTIMATED 65-70 MPH WIND AND PEA SIZE HAIL WITH NEAR ZERO VISIBILITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-581 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS53 KGLD 022143
SVRGLD
KSC109-022230-
/O.NEW.KGLD.SV.W.0137.120802T2143Z-120802T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM CDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINONA...AND WAS MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3886 10130 3913 10139 3913 10107 3886 10082
TIME...MOT...LOC 2143Z 317DEG 18KT 3907 10122
WIND...HAIL 60MPH 1.00IN
$$

024
2 follow-up statements
398 
WWUS53 KGLD 022158
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU AUG 2 2012

KSC109-022230-
/O.CON.KGLD.SV.W.0137.000000T0000Z-120802T2230Z/
LOGAN KS-
458 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LOGAN
COUNTY UNTIL 530 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WINONA...AND WAS MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3886 10130 3913 10139 3913 10107 3886 10082
TIME...MOT...LOC 2159Z 317DEG 18KT 3903 10117
WIND...HAIL 60MPH 1.00IN
$$

024
045 
WWUS53 KGLD 022210
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT THU AUG 2 2012

KSC109-022230-
/O.CON.KGLD.SV.W.0137.000000T0000Z-120802T2230Z/
LOGAN KS-
510 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LOGAN
COUNTY UNTIL 530 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF RUSSELL SPRINGS...AND WAS MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3886 10121 3910 10126 3910 10104 3886 10082
TIME...MOT...LOC 2210Z 325DEG 19KT 3896 10107
WIND...HAIL 60MPH 1.25IN
$$

JERRYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:21 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 2, 3:21 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU AUG 2 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 219 PM MDT THU AUG 2 2012

THROUGH TONIGHT...CU FIELD CONTINUES TO DEVELOP AND EXPAND ACROSS
THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. FEEL THIS
WILL BE A FAVORED LOCATION FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS OVER THE NEXT FEW HOURS SO HAVE ADDED IN A MENTION OF
ISOLATED CONVECTION. ADDITIONAL CONVECTION IS BEGINNING TO INITIATE
ALONG THE FRONT RANGE. SIMILAR TO THE PAST FEW DAYS...CONVECTION
WILL GRADUALLY SHIFT EASTWARD TOWARD NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. HAVE UPPED POPS TO LIKELY OVER EASTERN COLORADO AFTER 00Z
WITH A GRADUAL DECREASE BACK TO SLIGHT CHANCE/CHANCE AS THE COMPLEX
BEGINS TO DIMINISH ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BY
AROUND 06Z. EXPECT A GRADUALLY CLEARING SKY FOR THE REMAINDER OF THE
NIGHT WITH LIGHT WINDS.

FRIDAY...WILL SEE ANOTHER DAY OF TEMPS IN THE UPPER 90S TO AROUND
100 DEGREES. SOUTHERLY/SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF
A LEAD SURFACE TROUGH WHICH WILL APPROACH THE AREA BY LATE AFTERNOON
AIDING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 219 PM MDT THU AUG 2 2012

FRIDAY NIGHT-SUNDAY...WITH STRONG SHORT WAVE MOVING INTO THE
NORTHERN PLAINS AT THE START OF THE PERIOD...THE TIMING OF
ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS OF THE PERIOD. GENERAL
CONSENSUS OF OPERATIONAL MODELS BRINGS FRONT THROUGH THE AREA IN THE
6 TO 12Z SAT TIME PERIOD WITH PREVIOUS RUNS OF SREF AND GEFS SHOWING
SIMILAR TRENDS. HAVE SOME CONCERNS THAT Q VECTORS INDICATE A STRONG
NORTHERLY COMPONENT TO THE AGEOSTROPHIC WIND WHICH COULD SPEED UP
FROPA...BUT HARD TO IGNORE ALL THE AGREEMENT BETWEEN VARIOUS
SIMULATIONS. GIVEN THE TIMING OF THE COLD FRONT...THINK BEST
PRECIPITATION CHANCES WILL COME IN BASICALLY 2 PERIODS. THE FIRST
WILL LIKELY BE ALONG SFC TROUGH AHEAD OF FRONT DURING THE LATE
AFTERNOON AND EVENING SUGGESTING STORMS WILL INITIATE NEAR THE KS-CO
BORDER AND DRIFT EAST IN THE EVENING. BETTER CHANCES SHOULD OCCUR IN
THE 9 TO 15Z TIME FRAME ON SATURDAY AS DEEP FRONTAL CIRCULATION
EXPECTED TO DEVELOP BEHIND COLD FRONT...COLOCATED IN AREA OF LARGE
SCALE ASCENT AND WEAKLY CAPPED ELEVATED INSTABILITY. WHILE RAIN
CHANCES WILL BE BETTER OVERNIGHT...OVERALL INSTABILITY LIMITED AND
THINK ANY PRECIPITATION THAT FALLS WILL BE MUCH LIGHTER THAN IN THE
EARLY EVENING. AS FRONT CONTINUES TO DIVE TO THE SOUTH AND SHORT
WAVE TROUGH CONTINUES ACROSS THE DAKOTAS FORCING WILL GRADUALLY
DIMINISH AND MID LEVEL CINH INCREASE THROUGH THE LATE MORNING HOURS
BRINGING AN END TO PRECIPITATION CHANCES. WITH A COOLER...RELATIVELY
STABLE AIR MASS BUILDING OVER THE AREA THINK PRECIP CHANCES WILL END
FAIRLY QUICKLY AND REMAIN LOW THROUGH SUNDAY.

IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...MEDIUM RANGE MODELS HAVE
COME INTO A LITTLE BETTER AGREEMENT WITH DEVELOPMENT OF RIDGE
THROUGH THE MIDDLE OF NEXT WEEK WITH GFS ENSEMBLES AND ECMWF COMING
INTO A BIT BETTER AGREEMENT WITH THE MORE AMPLIFIED RIDGE OF THE
GFS. GIVEN RIDGE AXIS WILL BE TO THE WEST OF THE AREA...THINK THERE
WILL BE AT LEAST A SMALL THREAT FOR STORMS AS WEAK DISTURBANCES MOVE
AROUND PERIPHERY OF LARGE SCALE RIDGE. CONSENSUS PRODUCTS SEEM TO BE
SHOWING A LOT OF RUN TO RUN VARIABILITY WITH THE HIGHER POP VALUES
THOUGH...SO DO NOT THINK GOING MORE THAN ISOLATED DURING ANY PERIOD
IS WARRANTED. TEMPS WILL WARM BACK INTO THE UPPER 90S LOW 100S
THROUGH THE WEEK. CONSIDERED GOING A BIT WARMER...ESPECIALLY IN
EAST BUT WITH POTENTIAL FOR OVERNIGHT MCS ACTIVITY AM A LITTLE
CONCERNED ABOUT OUTFLOW HOLDING TEMPS BACK A BIT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1200 PM MDT THU AUG 2 2012

ONCE AGAIN EXPECTING CONVECTION TO DEVELOP ALONG THE PALMER DIVIDE
AND FRONT RANGE WITH A GRADUAL PROGRESSION EASTWARD INTO EASTERN
COLORADO BY EARLY EVENING. SIGNIFICANT UNCERTAINTY EXISTS AS TO
WHETHER EITHER TERMINAL WILL BE IMPACTED SO NO MENTION OF PRECIP
WILL BE INCLUDED IN THIS TAF ISSUANCE. WINDS WILL GENERALLY BE
LIGHT AND VARIABLE THIS AFTERNOON BEFORE VEERING TO THE SOUTHWEST
DURING THE MORNING HOURS ON FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FOLTZ
LONG TERM...JRM
AVIATION...FOLTZ
Hazardous weather outlook, Aug 2, 4:40 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT THU AUG 2 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 PM MDT THU AUG 2 2012 /440 PM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE EVENING
HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL...LOCALLY HEAVY RAIN AND DAMAGING WIND GUSTS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY
WITH AS A COLD FRONT MOVES ACROSS THE AREA...WITH A SMALL CHANCE
FOR STORMS DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS.

JRM

In the hours before

Special weather statement, Aug 2, 3:17 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU AUG 2 2012

KSZ013-022045-
SHERMAN-
217 PM MDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDSON...OR NEAR EDSON...
MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3942 10144 3920 10139 3917 10169 3931 10175
TIME...MOT...LOC 2017Z 254DEG 25KT 3928 10157

024
Special weather statement, Aug 2, 3:45 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT THU AUG 2 2012

KSZ013-014-022115-
SHERMAN-THOMAS-
345 PM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF EDSON...MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3930 10116 3913 10116 3914 10160 3930 10160
TIME...MOT...LOC 2045Z 278DEG 14KT 3920 10146

024
Special weather statement, Aug 2, 3:59 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU AUG 2 2012

KSZ013-014-022130-
SHERMAN-THOMAS-
359 PM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF EDSON...MOVING EAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3914 10160 3930 10160 3930 10116 3913 10116
      3913 10119
TIME...MOT...LOC 2059Z 278DEG 14KT 3919 10139

024
Special weather statement, Aug 2, 4:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT THU AUG 2 2012

KSZ014-028-022145-
LOGAN-THOMAS-
421 PM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WINONA...MOVING SOUTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3896 10139 3925 10139 3925 10098 3895 10097
TIME...MOT...LOC 2121Z 311DEG 27KT 3913 10128

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:47 PM CDTSpecial Weather StatementGLDCheyenne28 min
Aug 1, 11:04 PM CDTSpecial Weather StatementGLDDecatur11 min
Aug 1, 11:15 PM CDTSpecial Weather StatementGLDDecatur30 min
Aug 1, 11:42 PM CDTSpecial Weather StatementGLDNorton33 min
Aug 2, 3:17 PM CDTSpecial Weather StatementGLDSherman28 min
Aug 2, 3:45 PM CDTSpecial Weather StatementGLDThomas30 min
Aug 2, 3:59 PM CDTSpecial Weather StatementGLDThomas31 min
Aug 2, 4:21 PM CDTSpecial Weather StatementGLDLogan24 min
Aug 2, 4:49 PM CDTSpecial Weather StatementGLDWallace26 min
Aug 2, 5:27 PM CDTSevere Thunderstorm WarningGLDGove, Logan38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.